Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 190, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 21, 1998, 5:25 AM CDT for Clay County, Yankton County, South Dakota. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 21, 1998, 5:25 AM CDT (10:25 UTC)
- Expired
- Jul 21, 1998, 6:10 AM CDT
- In force
- 45 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Clay County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 79 km from the middle of the area, began a volume at 10:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 5:45 AM CDT | Thunderstorm Wind 57 | Vermillion, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 10.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3471 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 2137 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 419 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 26.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFSD 211025 RRA SVRFSD SDC027-135-211110- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 525 AM CDT TUE JUL 21 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLAY COUNTY IN SOUTHEASTERN SOUTH DAKOTA YANKTON COUNTY IN SOUTHEASTERN SOUTH DAKOTA * UNTIL 610 AM CDT * AT 520 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM IN THE VICINITY OF YANKTON MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MISSION HILL AROUND 530 AM CDT VALLEY VIEW AROUND 530 AM CDT VOLIN AROUND 535 AM CDT GAYVILLE AROUND 535 AM CDT MECKLING AROUND 545 AM CDT WAKONDA AROUND 545 AM CDT WESTERVILLE AROUND 550 AM CDT AT 516 AM CDT 56 MPH WINDS WERE REPORTED AT THE YANKTON AIRPORT. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED UNLESS IN AN EMERGENCY. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSfSINGS. BLOOM &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 9:45 PM CDT, 7 hours 40 minutes earlier.
Area forecast discussion, Jul 20, 9:45 PM CDT, 7 hours 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 945 PM CDT MON JUL 20 1998 WEAK CELL THAT WAS N OF BKX HAS RAPIDLY WEAKENED AND DISSIPATED...A SURE SIGN THAT THE CAP IS JUST TOO STRONG. AS A RESULT HAVE UPDATED MOST CWA ZONES TO TAKE OUT MENTION OF TSTMS. LEFT TSTMS IN SUX AREA AND NW IA AS BLV FNT WILL STALL THERE AND LOW LEVEL JET LATER TNGT MAY START ACTVITY. .FSD...NONE. HOLMES v
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:04 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Union | 31 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.